To the Editor.—
There have been recent reports describing alterations in nail pigment with cancer chemotherapy. The changes occurred after various combinations of chemotherapeutic agents and consisted of transverse bands1-3 and longitudinal bands.4 We have recently encountered a woman with breast carcinoma in whom longitudinal nail banding developed prior to chemotherapy.
Report of a Case.—
A 49-year-old woman underwent a modified radical mastectomy in December 1975 for breast carcinoma, with six out of eight axillary nodes containing breast carcinoma. The patient was referred to our clinic for further evaluation of her condition. Findings from a physical examination were entirely normal without evidence of any abnormal skin pigmentation. All laboratory data were within normal limits. The patient was to receive postoperative radiation therapy to the peripheral lymphatics for local control and then adjuvant combination chemotherapy. The patient started radiation therapy on Jan 6, 1976, and within one week after